Back to Ask the Diabetes Team Ask the Diabetes Team

From Arkansas, USA:

My 18 year old son has been insulin dependent for 8 years. This year he started college and has had a successful first semester. While in high school, he suffered several low blood sugar reactions severe enough to warrant help from a friend, teacher, or principal. He has suffered one low blood sugar reaction at college on his way to breakfast. It is approximately a 10 minute walk.

Tonight he called and told me that a diabetic student at the university he attends died last night in his dorm room. My son found out about the death when he went to the nurse to get a needle disposal box. Needless to say, we are all very concerned. He doesn't know the exact cause of death, but the nurse did tell my son to keep a good check on his blood sugars. She also informed my son that the student who died had just recently been diagnosed with diabetes, was not checking his blood sugars regularly, and was ignoring some of his insulin shots. I guess I really want to know what I can say to reassure my son. He was once told by his doctor that he would not likely die during the night from a low blood sugar reaction. Thus, he seems to believe that he is not in as great a danger as a diabetic whose blood sugars are high. Is he correct?


The very best way to handle grief or sudden traumatic events is to listen. Then to listen more. Your son has brushed up against mortality in his own age bracket. This is a shock. When the shock begins to subside, it may be replaced by fear. Try hard not to let your own fears compound his.

The best antidote for fear is knowledge. Make an appointment with your son and his physician or diabetes team. Get the facts around nighttime hypoglycemia/hyperglycemia and the potential consequences. Have a candid discussion.

Having said that, I must add that life is fragile for everyone. There are no hard and fast guarantees. What happened to your son's classmate is tragic, but there may have been other factors contributing to his death besides diabetes. But the truth is that not a single day should be taken for granted by any of us: with or without diabetes!


Original posting 20 Apr 1999
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.